Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Baltimore/Washington

April 22, 2006Prince William County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Apr 22, 2006, 6:25 PM EDT for Prince William County, Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2006, 6:25 PM EDT (22:25 UTC)
Expired
Apr 22, 2006, 10:30 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Prince William County, VA

The radar

The Sterling radar (KLWX), 20 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 6:44 PM EDTFLASH FLOOD3 Ne Haymarket, VACATHARPIN RUN FLOWING ACROSS PAGELAND ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 222228
FFWLWX
VAC153-230230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
625 PM EDT SAT APR 22 2006

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA

* UNTIL 1030 PM EDT

* AT 614 PM EDT...RADAR INDICATED AN AREA OF VERY HEAVY RAIN OVER    
  WESTERN PRINCE WILLIAM COUNTY. RADAR INDICATES THAT 2 TO 3 INCHES  
  OF RAIN HAS ALREADY FALLEN OVER THIS AREA. ANOTHER 1 TO 2 INCHES   
  WILL BE POSSIBLE THROUGH 1030 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE HAYMARKET...GAINESVILLE...GREENWICH AND CATHARPIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3890 7764 3882 7768 3873 7761 3880 7751

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 6:02 PM EDT, 23 minutes earlier.

Area forecast discussion, Apr 22, 6:02 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT SAT APR 22 2006

.EVENING UPDATE...

LINEAR FORCING PRODUCING LARGE AREA OF RAIN WITH SOME EMBEDDED
THUNDER...CONTINUING ACROSS THE MIDDLE OF OUR CWA. FLASH FLOOD
THREAT IS BECOMING A SERIOUS CONCERN IN THE SHEN VLY AND NORTHERN
PIEDMONT ATTM...WITH LARGE AREA OF RAIN MOVING VERY LITTLE AND 1 HR
PRECIP RATES BEGINNING TO APPROACH 2 PER HR.

HAVE ISSUED A QUICK UPDATE JUST TO INCRS POPS ACROSS THE CWA MAINLY
E OF THE BLUE RIDGE. STILL EXPECT PRECIP TO TAPER OFF MOST AREAS BY
MIDNIGHT. DRY SLOTTING MOVING THROUGH SE VA ATTM AND SHOULD MOVE
INTO NRN VA AND SRN MD BY LATE EVNG. NO OTHER CHANGES ATTM.

JB

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
WATER VAPOR LOOP SHOWS A NEARLY STATIONARY UPPER LOW ACROSS THE
GREAT LAKES...AS A VIGOROUS WAVE SHEARS NORTHEAST ALONG THE
APPALACHIANS. ACARS 400-250MB WIND OBSERVATIONS INDICATES THE UPPER
LEVEL FLOW PHASES MACROS THE EASTERN GREAT LAKES...WHERE
SOUTHWESTERLY WINDS OF 100KT WAS OBSERVED. 11Z MESOANALYSIS PLACES
AN OCCLUDED BOUNDARY SOUTHEAST THROUGH THE GREAT LAKES INTO CENTRAL
WEST VIRGINIA. A 1012MB CYCLONE WAS LOCATED IN SOUTHWEST
VIRGINIA...WITH A COLD FRONT STRETCHING SOUTHWEST THROUGH CENTRAL
ALABAMA. THE WARM/STATIONARY BOUNDARY SNAKES EAST ACROSS CENTRAL
WEST VIRGINIA..THEN SOUTH AND EAST ALONG THE SOUTHERN VIRGINIA
BORDER. RIDGING WAS OBSERVED FROM NEW ENGLAND SOUTHWEST INTO THE
MID ATLANTIC REGION.

THE 15Z MESOANALYSIS PLACED THE WARM FRONT ALONG THE SOUTHERN BORDER
OF THE FORECAST AREA. A LOOK AT 18Z OBSERVATIONS PLACES THE WARM
FRONT CLOSER TO A LINE FROM PETERSBURG WV TO WASHINGTON DC. DURING
THE DAY...THE DEFORMATION PRECIPITATION HAS PRESSED NORTHEAST OF THE
FORECAST AREA...WHILE THE LINEAR CONVECTION ASSOCIATED WITH THE
FIRST AND WEAKER OF THE WAVES MOVES EAST OF THE REGION.

THE SECOND AND STRONGER WAVE IS RESPONSIBLE FOR THE MESOLOW AND
STRONG/SEVERE CONVECTION ACROSS SOUTHEAST VIRGINIA...WHICH WILL
LIKELY AFFECT A PORTION OF LOWER SOUTHERN MARYLAND AND THE SOUTHERN
MARINE AREAS LATE THIS AFTERNOON.

THE 12Z NAM/WRF-NMM/GFS STILL INSIST THAT A SECOND LINE OF STRONG
CONVECTION WILL DEVELOP NEAR THE COLD FRONT (NOW WITHIN THE
APPALACHIANS). GIVEN THE ACTIVITY (AND AREAS OF LACK OF ACTIVITY) ON
THE REGIONAL RADAR...CONFIDENCE IN THIS SOLUTION IS DECREASING
RAPIDLY. FIRST...THE CONVECTION THE THE SOUTHEAST (LIFT/SUBSIDENCE
ASSOCIATED WITH THE MID LEVEL WAVE) MAY BE INTERFERING WITH MOISTURE
CONVERGENCE ON THE ACTUAL COLD FRONT. ALSO...THE COLD POOL IS
MEAGER...WHICH ALSO TAKES AWAY FROM THE CONVECTIVE INITIATION
PROBABILITIES. THEREFORE...THE FORECAST REFLECTS A LOW CHANCE OF
PRECIPITATION...EXCEPT ACROSS LOWER SOUTHERN MARYLAND AND THE
BORDERING WATERS.

A CONCERN OVERNIGHT IS THE POSSIBILITY OF DENSE FOG. ALREADY HAVE
DENSE FOG ABOVE 1500FT ALONG AND WEST OF THE BLUE RIDGE (THIS IS
MIXING OUT SOUTH TO NORTH). ONCE THE WEAK COLD FRONT MOVES SOUTHEAST
ACROSS THE FORECAST AREA...WINDS BECOME LIGHT WHILE THE LOW LEVEL
LAPSE RATES REMAIN WEAK...ENCOURAGING MOISTURE TO REMAIN NEAR THE
SURFACE.

LOW LEVEL MOISTURE SHOULD MIX OUT BY MIDDAY SUNDAY...AHEAD OF A
SECONDARY VORTICITY MAXIMUM ASSOCIATED WITH THE UPPER LOW TO THE
NORTHWEST. THIS WILL BRING A CHANCE OF SHOWERS...WITH STEEPENING MID
LEVEL LAPSE RATES SUPPORTING THUNDERSTORMS AS WELL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
UNSETTLED WEATHER STILL ON TAP FOR THE LAST PART OF THE WEEKEND INTO
THE FIRST PART OF NEXT WEEK.

BY SUNDAY NIGHT SURFACE LOW PRESSURE AND ASSOCIATED FRONTAL
BOUNDARIES WILL BE EXITING THE CWFA. THE SYSTEM SHOULD BE OFFSHORE
BY FIRST THING MONDAY MORNING. A BRIEF RESPITE IN THE RAINFALL IS
EXPECTED DURING THE FIRST PART OF MONDAY BEFORE ANOTHER FRONTAL
BOUNDARY EXPECTED ON TUESDAY.

HAVE KEPT THE THUNDER WORDING FOR TUESDAY AS THE FRONT COMES
THROUGH. THE SURFACE INSTABILITIES LOOK TO BE SUPPRESSED TO THE
SOUTH...HOWEVER MID LEVEL FORCING AND JET DYNAMICS LOOK TO BE
PRESENT.

HIGH PRESSURE IS EXPECTED TO BUILD IN FOR THE LAST HALF OF THE WEEK.
MONITORING THE NEXT FRONTAL SYSTEM AND UPPER LOW FOR THE WEEKEND.

GUIDANCE WAS PRETTY CLOSE AND GENERALLY SPLIT THE DIFFERENCE. MEX
NUMBERS ARE APPROACHING FREEZING TUESDAY NIGHT AND WEDNESDAY NIGHT.
WILL CONTINUE TO HAVE TO MONITOR THE SITUATION FOR FROST/FREEZE
PRODUCTS.

&&

.AVIATION...
LOW CIGS AND FOG NORTH OF WARM FRONT...WHICH WILL
GRADUALLY LIFT NORTH INTO NORTHERN VIRGINIA THIS EVENING. TIMED A
POTENTIAL SQUALL LINE (AS SEEN IN MODELS) ACROSS TAF SITES.
CONFIDENCE IS RATHER LOW (DUE TO REASONING ABOVE)...SO RESOLVED IN
TAFS AS A 2 HOUR PERIOD OF RA WITH A MENTION OF CB. CONCERN
OVERNIGHT REVOLVES AROUND REFORMING LOW CIGS AND FOG WITH ONLY WEAK
COLD ADVECTION OFFERED BY THE COLD FRONT.

&&

.MARINE...
SMALL CRAFT ADVISORY LOOKS IN GOOD SHAPE. WIND GUSTS ARE OBSERVED
NEAR 20KT. THERE IS A POTENTIAL OF SEEING HIGHER GUSTS CLOSER TO THE
VIRGINIA WATERS WHERE THE WARM FRONT EDGES NORTH.

WATER LEVELS ARE CURRENTLY ABOUT A FOOT ABOVE PREDICTED VALUES.
PERSISTENT E/SE FLOW WILL ALLOW THE NEXT TIDE CYCLE TO BE CLOSER TO
A FOOT AND A HALF ABOVE NORMAL. THE LUNAR CYCLE IS WANING TOWARD A
NEW MOON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 11 PM SATURDAY.
&&

SHORT TERM/AVIATION/MARINE...ROGOWSKI
LONG TERM...LISTEMAA
Hazardous weather outlook, Apr 22, 3:16 PM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT SAT APR 22 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-231930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
316 PM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF DENSE FOG ARE EXPECTED OVERNIGHT AS COOLER AIR WILL
SETTLE BEHIND A COLD FRONT. THE SHALLOW LAYER OF COOLER AIR WILL
COMBINE WITH A VERY WET GROUND...PRODUCING AREAS OF FOG.
VISIBILITIES MAY BE REDUCED TO A QUARTER OF A MILE OR LESS IS SOME
LOCALES.

SOUTHEASTERLY WINDS THIS EVENING WILL CAUSE TIDES ON THE
CHESAPEAKE BAY...TIDAL POTOMAC AND OTHER ESTUARIES TO BE ABOVE
NORMAL. LEVELS AROUND ONE FOOT ABOVE NORMAL ARE LIKELY...CREATING MINOR
OVERFLOWS AT TIME OF HIGH TIDE IN VERY LOW LYING PORTIONS OF
ANNAPOLIS AND ALEXANDRIA.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY UNTIL 11PM TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 11:22 AM EDTSpecial Marine WarningLWX83 min
Apr 22, 3:58 PM EDTSpecial Marine WarningLWX85 min
Apr 22, 5:11 PM EDTFlash Flood WarningLWXFauquier3 hr
Apr 22, 6:26 PM EDTFlash Flood WarningLWXAlbemarle, Culpeper, Greene, Madison, Nelson, City of Charlottesville4 hr
Apr 22, 6:38 PM EDTFlash Flood WarningLWXPrince William, City of Manassas, City of Manassas Park4 hr
Apr 22, 7:52 PM EDTFlash Flood WarningLWXFauquier3 hr

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.